Alert archive / Nebraska / Winter Storm Warnings in 2020
Winter Storm Warning 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Mar 13, 2020, 11:38 AM MDT for 4 counties in Nebraska. It took effect at Mar 13, 2020, 3:00 PM MDT. It was in force for 12 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 13, 2020, 11:38 AM MDT (17:38 UTC)
- In effect from
- Mar 13, 2020, 3:00 PM MDT
- Expired
- Mar 14, 2020, 2:56 AM MDT
- In force
- 12 hr
- Issued by
- NWS Cheyenne, WY
Counties Box Butte County, NE, Dawes County, NE, Morrill County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 181 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 10:00 PM MDT | SNOW 5 | 8 Se Crawford, NE | |
| Mar 13, 10:00 PM MDT | HEAVY SNOW 7 | 3 N Marsland, NE | |
| Mar 14, 12:00 AM MDT | HEAVY SNOW 6 | 10 S Fort Robinson, NE | REPORTED 40 MPH WINDS WITH SNOW. |
| Mar 14, 12:00 AM MDT | HEAVY SNOW 6 | Alliance, NE | REPORTED IN TOWN. |
| Mar 14, 12:00 AM MDT | HEAVY SNOW 8 | Hemingford, NE | REPORTED IN TOWN. |
| Mar 14, 2:00 AM MDT | HEAVY SNOW 8 | 1 N Chadron State Park, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 5.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234 WWUS45 KCYS 131738 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 1138 AM MDT Fri Mar 13 2020 ...Accumulating snow will impact the Western Nebraska Panhandle Friday through Saturday morning... NEZ002-003-021-095-096-141200- /O.UPG.KCYS.WW.Y.0019.000000T0000Z-200314T1800Z/ /O.NEW.KCYS.WS.W.0009.200313T2100Z-200314T1800Z/ Dawes-Box Butte-Morrill-North Sioux-South Sioux- Including the cities of Chadron, Chadron St Park, Alliance, Angora, Bridgeport, Bayard, Redington, Harrison, and Agate 1138 AM MDT Fri Mar 13 2020 ...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON MDT SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Southern Dawes County along and south of the Pine Ridge...Box Butte County...Sioux County along and south of the Pine Ridge. * WHEN...From 3 PM this afternoon to noon MDT Saturday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. Highways 385 and 20 impacted significantly with poor visibility and slick roads this afternoon through Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ102-108-112-141200- /O.EXB.KCYS.WW.Y.0019.200313T2100Z-200314T1800Z/ Niobrara County-Goshen County-Sierra Madre Range- Including the cities of Lusk, Redbird, and Torrington 1138 AM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 4 inches. 8 to 10 inches in the Sierra Madre Range in southern carbon County. * WHERE...Northern Goshen County north of Torrington. Niobrara County including Lusk...Manville and Van Tassell. Sierra Madre Range in southern carbon County. * WHEN...From 3 PM this afternoon to noon MDT Saturday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning and evening commutes. Travel on Highways 85 and 20 significantly impacted with poor visibility and snow covered roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NEZ019-020-054-055-141200- /O.CON.KCYS.WW.Y.0019.000000T0000Z-200314T1800Z/ Scotts Bluff County-Banner County-Kimball County-Cheyenne- Including the cities of Scottsbluff, Gering, Harrisburg, Kimball, Brownson, and Sidney 1138 AM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. Winds gusting as high as 35 mph will cause patchy blowing snow. * WHERE...Western Nebraska Panhandle. * WHEN...Through Noon MDT Saturday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
2 follow-up statements
566 WWUS45 KCYS 131812 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 1212 PM MDT Fri Mar 13 2020 ...Accumulating snow will impact the Western Nebraska Panhandle Friday through Saturday morning... NEZ002-003-021-095-096-141200- /O.CON.KCYS.WS.W.0009.200313T2100Z-200314T1800Z/ Dawes-Box Butte-Morrill-North Sioux-South Sioux- Including the cities of Chadron, Chadron St Park, Alliance, Angora, Bridgeport, Bayard, Redington, Harrison, and Agate 1212 PM MDT Fri Mar 13 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 8 inches. * WHERE...Southern Dawes County along and south of the Pine Ridge...Box Butte County...Sioux County along and south of the Pine Ridge. * WHEN...From 3 PM this afternoon to noon MDT Saturday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. Highways 385 and 20 impacted significantly with poor visibility and slick roads this afternoon through Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NEZ019-020-054-055-141200- /O.CON.KCYS.WW.Y.0019.000000T0000Z-200314T1800Z/ Scotts Bluff County-Banner County-Kimball County-Cheyenne- Including the cities of Scottsbluff, Gering, Harrisburg, Kimball, Brownson, and Sidney 1212 PM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. Winds gusting as high as 35 mph will cause patchy blowing snow. * WHERE...Western Nebraska Panhandle. * WHEN...Through Noon MDT Saturday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ102-108-112-141200- /O.CON.KCYS.WW.Y.0019.200313T2100Z-200314T1800Z/ Niobrara County-Goshen County-Sierra Madre Range- Including the cities of Lusk, Redbird, and Torrington 1212 PM MDT Fri Mar 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 4 inches. 8 to 10 inches in the Sierra Madre Range in southern carbon County. * WHERE...Northern Goshen County north of Torrington. Niobrara County including Lusk...Manville and Van Tassell. Sierra Madre Range in southern carbon County. * WHEN...From 3 PM this afternoon to noon MDT Saturday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning and evening commutes. Travel on Highways 85 and 20 significantly impacted with poor visibility and snow covered roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
315 WWUS45 KCYS 140856 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 256 AM MDT Sat Mar 14 2020 ...Occasional light snow will continue over eastern Wyoming and the Nebraska Panhandle this morning... NEZ002-003-021-095-096-141800- /O.CAN.KCYS.WS.W.0009.000000T0000Z-200314T1800Z/ /O.EXA.KCYS.WW.Y.0019.000000T0000Z-200314T1800Z/ Dawes-Box Butte-Morrill-North Sioux-South Sioux- Including the cities of Chadron, Chadron St Park, Alliance, Angora, Bridgeport, Bayard, Redington, Harrison, and Agate 256 AM MDT Sat Mar 14 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TODAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow. Additional snow accumulations of up to one inch. Winds gusting to 25 mph will create patchy blowing snow. * WHERE...Northern and Central Nebraska Panhandle. * WHEN...Until Noon MDT today. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ112-141000- /O.CAN.KCYS.WW.Y.0019.000000T0000Z-200314T1800Z/ Sierra Madre Range- 256 AM MDT Sat Mar 14 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has tapered off early this morning, with an additional one to two inches expected. $$ NEZ019-020-054-055-141800- /O.CON.KCYS.WW.Y.0019.000000T0000Z-200314T1800Z/ Scotts Bluff County-Banner County-Kimball County-Cheyenne- Including the cities of Scottsbluff, Gering, Harrisburg, Kimball, Brownson, and Sidney 256 AM MDT Sat Mar 14 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Snow. Additional snow accumulations up to an inch. Winds gusting to 25 mph will create patchy blowing snow. * WHERE...Central and Southern Nebraska Panhandle. * WHEN...Through Noon MDT today. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ102-108-141800- /O.CON.KCYS.WW.Y.0019.000000T0000Z-200314T1800Z/ Niobrara County-Goshen County- Including the cities of Lusk, Redbird, and Torrington 256 AM MDT Sat Mar 14 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Snow. Additional snow accumulations up to an inch. Winds gusting to 25 mph will create patchy blowing snow. * WHERE...Niobrara and Goshen Counties. * WHEN...Through Noon MDT today. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Mar 13, 5:50 AM MDT, 5 hours 48 minutes earlier.
Area forecast discussion, Mar 13, 5:50 AM MDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
550 AM MDT Fri Mar 13 2020
.SHORT TERM...(Today through Saturday)
Issued at 410 AM MDT Fri Mar 13 2020
Split flow pattern continues with upper low along the southern CA
coast and active west-northwest flow aloft across northern half of
the CONUS. Surface low was situated over central UT with a trough
extending northeast into southeast WY. A cold front extended from
southwest MT through central SD into northern WI. South-southeast
upslope flow along the Cheyenne Ridge is producing areas of freezing
fog and drizzle. Visibilities ranged from less than 1/2 mile along
I-80 Summit west of Cheyenne, to 3 to 5 miles from Cheyenne to the
NE state line. WYDOT webcams indicated very low visibilities across
the South Laramie Range Foothills, and this zone was added to the
Freezing Fog Advisory valid until Noon MDT. Black ice with minor
ice accumulations on road surfaces will create very hazardous travel
for the morning commute.
Short range models/ensembles remain in good agreement with the CA
upper low transitioning to an open wave and lifting northeast across
the central/southern Rockies and High Plains later this afternoon
and tonight. Large scale lift and low level southeasterly upslope
will produce widespread light to moderate snow beginning late
this morning and continuing into early Saturday morning. Gusty
winds of 25 to 35 mph later this afternoon and evening will cause
patchy blowing snow along and east of the Laramie Range. Storm
total snow amounts were adjusted upward a bit from 18Z Thursday,
with 3 to 6 inches for much of the NE Panhandle, 1 to 4 inches for
much of southeast WY, and 4 to 8 inches over the Snowy/Sierra Madre
Ranges. Snow will taper off from west to east later Saturday morning,
but linger over the Sierra Madre Range into the afternoon. High
temperatures today will range from the upper 20s to upper 30s, and
mid 30s to mid 40s Saturday.
.LONG TERM...(Saturday night through Thursday)
Issued at 410 AM MDT Fri Mar 13 2020
A drier and milder pattern is shaping up Sunday and Monday courtesy
of a broad upper ridge from the central/southern Rockies eastward.
Temperatures will moderate to near seasonal normals. A shortwave
trough settling southeast into the Upper Midwest Tuesday will allow
slight cooling, followed by milder temperatures Wednesday. Meanwhile,
a potent upper low will meander south along the Pacific coast,
eventually moving inland over CA Wednesday. The flow aloft will back
to the south-southwest with subtropical moisture spreading north-
northeast over the Front Range and High Plains. Periods of light rain,
drizzle and snow are forecast, with PoPs increasing from chance
Tuesday and Wednesday to likely Thursday as large scale lift and low
level upslope result in more widespread coverage. Will need to monitor
future model trends with the CA upper low as it ejects northeast toward
the central Rockies Thursday night and central Plains Friday. Both the
Canadian and GFS depict a 543dm low over NE, whereas the ECMWF progs
a 540dm low over eastern CO, similar to the track of the March 2019
bomb cyclone.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 550 AM MDT Fri Mar 13 2020
IFR conditions continue with fog and mist across the southern
terminals. Snow will fill in later this afternoon bringing Low
visibility and LIFR cigs. Expect poor flying conditions through
the next 12 to 24 hours.
&&
.FIRE WEATHER...
Issued at 315 AM MDT Fri Mar 13 2020
Fire weather concerns will be low into early next week. Areas of
freezing fog and drizzle will prevail early this morning along the
Cheyenne Ridge of southeast Wyoming and the southern Nebraska Panhandle.
Snow will develop later this morning and increase in coverage and
intensity this afternoon and evening, with several inches expected
across the high plains as well as the southern Wyoming mountains. The
snow will taper off Saturday morning, followed by drier and milder
conditions into Sunday and Monday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Freezing Fog Advisory until noon MDT today for WYZ116-117.
NE...Winter Weather Advisory until noon MDT Saturday for NEZ002-003-
019>021-054-055-095-096.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...AL
FIRE WEATHER...MAJHazardous weather outlook, Mar 13, 4:27 AM MDT, 7 hours 11 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Cheyenne WY 427 AM MDT Fri Mar 13 2020 WYZ116>119-141030- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 427 AM MDT Fri Mar 13 2020 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Areas of freezing fog and drizzle will continue this morning. Low visibilities and minor ice accumulations on road surfaces will result in very hazardous travel, including Interstate 80 from the Summit east through Cheyenne to the Nebraska border. A Freezing Fog Advisory is in effect until Noon MDT for the South Laramie Range and Foothills. Periods of light snow will develop this afternoon and continue tonight. Total accumulations of one to three inches are expected. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Snow will taper off from west to east later Saturday morning. Periods of rain and snow are forecast Tuesday through Thursday. .Spotter information statement... Spotter activation will not be required. WYZ101>115-141030- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley- 427 AM MDT Fri Mar 13 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Periods of light snow will develop this afternoon and continue tonight. Total accumulations of one to four inches are expected for lower elevations, with four to eight inches over the Snowy and Sierra Madre Ranges. Winds gusting to 25 mph will produce patchy blowing snow east of the Laramie Range. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Snow will taper off from west to east later Saturday morning. Periods of rain and snow are forecast Tuesday through Thursday. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-141030- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- 427 AM MDT Fri Mar 13 2020 This hazardous weather outlook is for the western Nebraska Panhandle. .DAY ONE...TODAY AND TONIGHT Patchy freezing drizzle and fog will develop early this morning along the Cheyenne Ridge, including the Interstate 80 corridor from the Nebraska border to Sidney. Occasional low visibility and slick roadways will impact the morning commute. Periods of light to moderate snow will develop this afternoon and continue tonight. Winds gusting between 25 and 35 mph will create patchy blowing snow. Total accumulations of two to six inches are expected. A Winter Weather Advisory is in effect from 6 AM this morning through Noon MDT Saturday. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Snow will taper off from west to east later Saturday morning. Periods of rain and snow are forecast Tuesday through Thursday. .Spotter information statement... Spotter activation will not be required.
Nearby
Winter Storm Warnings in Nebraska, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.